What is a lacy rash?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 16, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

What is a Lacy Rash?

A lacy rash is a distinctive reticular (net-like or lace-like) pattern of erythema on the skin that appears as interconnected, branching lines creating a mesh-like appearance, most classically seen in erythema infectiosum (fifth disease) caused by parvovirus B19, but also occurring with certain drug reactions and other conditions.

Clinical Characteristics

The lacy rash pattern has specific morphologic features that distinguish it from other rash types:

  • Reticular appearance: The rash forms a net-like or mesh pattern with interconnected erythematous lines creating a lace-like design 1
  • Blanching quality: In some drug-induced cases (such as lamotrigine toxicity), the lacy reticular rash may be blanching 2
  • Distribution patterns: Location varies by etiology but commonly affects the extremities and trunk 1

Primary Causes

Erythema Infectiosum (Fifth Disease)

This is the most common cause of a classic lacy rash pattern:

  • Pathogen: Human parvovirus B19 1
  • Age group: Average age of affected children is approximately 7.4 years 1
  • Clinical progression: The rash evolves in stages, beginning with "slapped cheek" appearance on the face (present in 89.74% of cases), followed by reticular exanthema on the limbs (present in 100% of cases) 1
  • Associated symptoms: Pruritus occurs in approximately 10% of children; mild constitutional symptoms and adenopathies in about 5% 1
  • Timing: Epidemics occur cyclically, predominantly during winter and spring months 1

Drug-Induced Lacy Rashes

Certain medications can produce a lacy reticular pattern:

  • Lamotrigine: Can cause a "lacy reticular blanching rash" in overdose situations, associated with somnolence and transient liver function test elevations 2
  • Bleomycin: Produces "flagellate erythema" with a characteristic intermingled lacy appearance, described as having a "whipped" pattern due to lack of detoxifying enzymes in the skin 3

Differential Diagnosis Considerations

When evaluating a lacy rash, consider the broader differential of maculopapular eruptions:

  • Viral exanthems: Multiple viral infections can produce maculopapular rashes including human herpesvirus 6 (roseola), enteroviruses (coxsackievirus, echovirus), Epstein-Barr virus, and Mycoplasma pneumoniae 4
  • Bacterial infections: Secondary syphilis, leptospirosis, and disseminated gonococcal infection 4
  • Immune-mediated: Drug hypersensitivity reactions, Kawasaki disease, immune complex-mediated illness 4

Diagnostic Approach

Key Historical Elements

  • Timing of rash onset: In erythema infectiosum, the lacy rash typically appears after the initial "slapped cheek" phase 1
  • Medication exposure: Recent initiation of lamotrigine, bleomycin, or other medications 2, 3
  • Epidemiologic context: Seasonal occurrence (winter/spring for parvovirus), exposure to ill contacts 1
  • Associated symptoms: Fever, constitutional symptoms, pruritus 1

Physical Examination Findings

  • Pattern recognition: True reticular/lacy pattern versus other maculopapular morphologies 1
  • Distribution: Extremities and trunk involvement in erythema infectiosum; specific patterns for drug reactions 1, 3
  • Associated findings: Facial erythema ("slapped cheek"), adenopathy, signs of systemic illness 1

Laboratory Evaluation

For erythema infectiosum, diagnosis is primarily clinical based on the characteristic rash appearance and pattern 1. Additional testing is generally not required unless complications are suspected or the diagnosis is uncertain.

Clinical Pitfalls

  • Distinguishing from other exanthems: The lacy pattern is distinctive but can be confused with other maculopapular rashes early in their course 4
  • Drug reaction recognition: Lacy rashes from medications like lamotrigine may be accompanied by systemic toxicity requiring immediate intervention 2
  • Timing of presentation: Patients with viral exanthems may present before the characteristic lacy pattern fully develops 1

Related Questions

What is the most likely cause of a lacy‑appearing rash?
What are the differential diagnoses for unexplained ankle swelling and bruising?
A 70‑year‑old man experiences brief facial flushing and dizziness when bending forward or standing up from a seated position, without nausea, vomiting, or other symptoms; his examination shows normal seated and standing blood pressure and heart rate and otherwise normal findings. What is the likely cause and how should it be managed?
In a 79-year-old man presenting with shoulder and neck pain, sinus pressure above and below the eyes, left lower back pain worsened by deep inspiration, hypothermia, hypertension, and warm extremities, what emergent diagnosis should be considered and what immediate management is indicated?
What is the significance of a non‑dependent air‑fluid level in the bladder on computed tomography, and what diagnostic and therapeutic steps should be taken?
Is Bactrim (trimethoprim‑sulfamethoxazole) appropriate for treating an uncomplicated urinary tract infection in an adult?
Can I prescribe 15 mg of midodrine?
What are the different types of sickle cell crises and their appropriate treatments?
Should we increase Lasix (furosemide) from once daily 40 mg to twice daily 40 mg for a few days to treat bilateral lower‑extremity edema?
What is the appropriate oral dosing regimen of levofloxacin for adults, including dose adjustments for renal impairment and contraindications?
In adults with type 2 diabetes, when should statin therapy be initiated, what intensity is recommended, and how should it be monitored?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.